Idaho, 2003

Funnel Cloud in Idaho, April 22, 2003

April 22, 2003 · NWS PIH · 1 event in 1 county or zone

A Bureau of Land Management official spotted and photographed a funnel cloud between the city of Shoshone and Notch Butte.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A Bureau of Land Management official spotted and photographed a funnel cloud between the city of Shoshone and Notch Butte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 22, 8:40 AM MST, 3 hours earlier.

Area forecast discussion, Apr 22, 8:40 AM MST, 3 hours before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
940 AM MDT TUE APR 22 2003

SHOWERS ALREADY UNDERWAY THIS MORNING...MAINLY THROUGHOUT SNAKE
RIVER PLAIN...WITH MODERATE QPF OF NEARLY 0.20 AT KPIH. SOME WEAK
88D RETURNS ALSO SHOWING UP IN SOUTHEAST HIGHLANDS AS NEXT BAND
ROTATES NORTHWEST AROUND U/L LOW IN SOUTHERN NEVADA. HAVE NOT SEEN
ANY LIGHTNING STRIKES YET IN CWA...BUT INCREASING INSTABILITY
THROUGH THE AFTERNOON LEAVES IT A DEFINITE POSSIBILITY THROUGH THE
EVENING. 12Z MESOETA PAINTING -3 LI WITH LOW SFC BASED CAPE AND
THETA-E RIDGE BY MID AFTERNOON. HAVE ALREADY UPDATED GRIDS TO
INCREASE POPS. HAVE ALSO UPDATED TONIGHTS MIN TEMP GRID UPWARD A BIT
TO ACCOUNT FOR INCREASED MOISTURE AND CLOUD COVER OVERNIGHT. WILL
SEND ZFP UPDATE SHORTLY.  DMH

.KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Apr 22, 4:50 AM MST, 6 hours 50 minutes before
IDZ017>023-031-032-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
550 AM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 119 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lincoln

When
April 22, 11:40 AM MST to 11:45 AM MST
Where
Lincoln County, 8 mi S of Shoshone
Reported by
GOVT OFFICIAL
Coordinates
43.002, -114.138 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351631.